Alabama, 2008

Damaging Winds in Alabama, June 17, 2008

June 17, 2008 · NWS BMX · 2 events in 2 counties and zones

Afternoon heating led to isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Afternoon heating led to isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 17, 1:25 PM CST, 35 minutes earlier.

Area forecast discussion, Jun 17, 1:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT TUE JUN 17 2008

.SHORT TERM...THIS AFTERNOON THROUGH WEDNESDAY.

QUITE A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE
COLD FRONT DRAPED ACROSS CENTRAL ALABAMA WHERE MOISTURE IS A BIT
MORE PLENTIFUL AND TEMPERATURES HAVE CLIMBED INTO THE 90S.  ALTHOUGH
THE FRONT DID HELP TO INITIATE THE STORMS...THEY ARE LARGELY DRIVEN
BY INTENSE INSOLATION AND WILL DIMINISH QUICKLY AFTER SUNSET.
TEMPERATURES WILL COOL OFF INTO THE LOW 60S OVERNIGHT...WITH A FEW
LOCATIONS IN THE UPPER 50S...NEARLY 10 DEGREES COOLER THAN WE HAVE
SEEN FOR AT LEAST THE PAST FEW WEEKS.  IN ADDITION...DEW POINTS ARE
EXPECTED TO FALL INTO THE 50S RESULTING IN A VERY COMFORTABLE
MID-JUNE MORNING TOMORROW.  TEMPERATURES WILL STILL RISE INTO THE
UPPER 80S...BUT THE DRIER AIRMASS WILL MAKE THE HEAT MUCH MORE
TOLERABLE.

12/SIRMON

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY.

RATHER QUIET PERIOD WEDNESDAY NIGHT AND THURSDAY AS HIGH PRESSURE
SHIFTS TO THE EAST AND RETURN FLOW DEVELOPS.  LOWS WEDNESDAY NIGHT
A REFRESHING 55 TO 60 NORTH AND LOWER 60S SOUTH.  HIGHS THURSDAY
UPPER 80S NORTH TO LOWER 90S SOUTH.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...SHORT WAVE TROF FORECAST TO
DEVELOP JUST TO OUR WEST LATE THURSDAY NIGHT AND MOVES ACROSS FRIDAY
AND FRIDAY NIGHT.  AIR MASS BECOMES MOIST AND UNSTABLE AND DECENT
LIFT INDICATED BY THE MODELS.  FOR NOW WILL GENERALLY KEEP POPS IN
THE CHANCE CATEGORY BUT WILL PROBABLY NEED TO INCREASE RAIN CHANCES
ONCE TIMING IS BETTER RESOLVED.  LOWS THURSDAY NIGHT AND FRIDAY
NIGHT IN THE 60S. HIGHS FRIDAY 80 TO 85 NORTH AND UPPER 80S SOUTH.

SATURDAY AND SUNDAY...ALTHOUGH SHORT WAVE WILL BE EAST OF THE
AREA...SEVERAL BOUNDARIES COULD FIRE ON SATURDAY AND WILL KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS AREA-WIDE.  SOMEWHAT DRIER AIR
OVERSPREADS THE AREA FROM THE NORTHWEST ON SUNDAY WITH MAINLY DRY
CONDITIONS WEST AND SLIGHT CHANCE POPS EAST.  HIGHS EACH DAY MIDDLE
TO UPPER 80S.  LOWS AT NIGHT IN THE 60S.

MONDAY AND TUESDAY...DRIER AIR REMAINS IN PLACE ON MONDAY...THEN
MOISTURE INCREASES MONDAY NIGHT AND TUESDAY FROM THE NORTH AS
ANOTHER WEAK FRONT APPROACHES.  WILL INCLUDE SLIGHT CHANCE POPS
NORTH MONDAY NIGHT...THEN SLIGHT CHANCE POPS ALL AREAS ON TUESDAY.
HIGHS EACH DAY 85 TO 90 NORTH AND UPPER 80S TO LOWER 90S SOUTH.
OVERNIGHT LOWS IN THE 60S.

&&

.AVIATION...18Z TAF DISCUSSION.

VFR CONDITIONS TO PREVAIL FOR THE NEXT 24 HOURS. A COLD FRONT
PUSHING INTO SOUTHERN ALABAMA WILL RESULT IN NORTHERLY FLOW
TODAY...BECOMING VERY WEAK AFTER MIDNIGHT.

12/SIRMON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     58  84  57  86  60 /   0  10   0  10  20
ANNISTON    60  87  56  88  62 /  10  10   0  10  20
BIRMINGHAM  61  85  58  87  65 /   0  10   0  10  20
TUSCALOOSA  63  88  59  89  65 /   0  10   0  10  20
CALERA      61  87  60  88  64 /  10  10   0  10  20
AUBURN      64  87  61  88  63 /  20  10   0   0  10
MONTGOMERY  65  89  61  91  65 /  20  10   0  10  10
TROY        64  89  59  90  65 /  20   0   0  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

12/50/12
Hazardous weather outlook, Jun 17, 12:20 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT TUE JUN 17 2008

ALZ011>015-017>050-181820-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
120 PM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 1:59 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT TUE JUN 17 2008

ALZ030-172030-
SUMTER-
259 PM CDT TUE JUN 17 2008

...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 330 PM CDT...

AT 256 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHWEST OF YORK...MOVING SOUTHEAST AT 18 MPH.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PAYNEVILLE.
  YORK.
  WARD.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

14

The radar

The Birmingham radar (KBMX), 126 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marengo

When
June 17, 2:00 PM CST
Where
Marengo County, 1.59 mi S of Shortleaf
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
32.497, -87.849

At least one power line was blown down along US-80, just west of downtown Demopolis. Time estimated.

Thunderstorm Wind, Chilton

When
June 17, 4:00 PM CST
Where
Chilton County, 0.68 mi NW of Clanton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
32.837, -86.658

Trees were blown down and blocked AL-22, just west of the Clanton city limits. The blocked road caused a traffic accident, but there were no injuries. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121536, 121528.